815 park Avenue, New York, NY 10021

Propecia and Male Breast Cancer

New York gynecomastia

Sometimes it seems like the woes of pharmaceutical giants that make certain drugs and their male clients will never end. If you follow topics like this, you’ve heard about Risperdal (risperidone), Johnson & Johnson’s antipsychotic medication found to trigger gynecomastia in some cases. Individual and class action lawsuits abound, and courtroom battles promise to drag on for years.

We recently read news about finasteride, a medication taken by thousands of men to treat enlarged prostate glands and male pattern baldness. Earlier this month, a male breast cancer survivor who took Propecia–the form of the drug marketed to combat thinning hair–filed a lawsuit against the manufacturer, Merck. The plaintiff faults Propecia for his case of gynecomastia, subsequent breast cancer diagnosis and ultimate mastectomy.

Why do these drugs seem to pose these kinds of risks for the men who take them? What’s the story underlying the side effects?

Although risperidone and finasteride are two different drugs with distinct applications, they do share a common characteristic: they impact the hormone system. In the case of risperidone, the drug stimulates the pituitary gland to secret additional amounts of prolactin. One role prolactin plays in the body is to stimulate the growth of breast tissue. Since the link was confirmed in the mid 2000’s, numerous lawsuits against Johnson & Johnson have been filed on behalf of patients who developed gynecomastia and other side effects.

Finasteride changes the levels of testosterone in the body. Specifically, it prevents testosterone from being converted into dihydrotestosterone (DHT), an androgen that prompts the development of male characteristics. DHT has also been found to trigger enlarged prostate glands and hair loss. Known risks of finasteride include sexual side effects as well as the growth of breast tissue.

In 2011, the Food and Drug Administration issued a safety announcement warning doctors that while finasteride is effective in treating baldness and enlarged prostate glands, there may be an elevated risk that patients will develop prostate cancer. The FDA noted that the risk appears to be low, but that the cancer in question is the more serious form of prostate cancer.

So is the possibility of breast cancer in men who take finasteride a serious risk? Health regulatory agencies in both the U.K. and Canada have noted a suspected link. In 2010, the Medicines and Health care products Regulatory Agency (MHRA) in the U.K. reported an increase in male breast cancer in patients taking finasteride. The following year, Health Canada reported similar news. In 2013, Merck revised its patient information sheet on the drug to include the risk of male breast cancer “in rare cases.”

One important fact remains true: the incidence of breast cancer in men is very low. According to the American Cancer Society, just 1% of all breast cancers occur in male patients. If you are taking risperidone or finasteride, there is no need to panic. But if you have not had a discussion with your primary care physician about the risk of developing gynecomastia, which is very real, or the increased risk of breast cancer, please make an appointment to do so. We would also advise you to learn more about breast cancer, including early detection.

We can’t advise you about medication you may choose to take for your health and well-being. That’s between you and your primary care doctor. As a plastic surgery practice specializing in gynecomastia surgery in New York, we can help you if you develop enlarged breasts. You can call the office at 212-570-6080 or submit questions via our online form.

Schedule A Free Consultation
Call (212) 570-6080 or fill out the form to schedule
I would like to subscribe to
Dr. Jacobs newsletter.
Email Call Sms